Decay in the one dimensional generalized Improved Boussinesq equation


We consider the decay problem for the generalized improved (or regularized) Boussinesq model with power type nonlinearity, a modification of the originally ill-posed shallow water waves model derived by Boussinesq. This equation has been extensively studied in the literature, describing plenty of interesting behavior, such as global existence in the space \(H^1\times H^2\), existence of super luminal solitons, and lack of a standard stability method to describe perturbations of solitons. The associated decay problem has been studied by Liu, and more recently by Cho–Ozawa, showing scattering in weighted spaces provided the power of the nonlinearity p is sufficiently large. In this paper we remove that condition on the power p and prove decay to zero in terms of the energy space norm \(L^2\times H^1\), for any \(p>1\), in two almost complementary regimes: (1) outside the light cone for all small, bounded in time \(H^1\times H^2\) solutions, and (2) decay on compact sets of arbitrarily large bounded in time \(H^1\times H^2\) solutions. The proof consists in finding two new virial type estimates, one for the exterior cone problem based in the energy of the solution, and a more subtle virial identity for the interior cone problem, based in a modification of the momentum.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA


  1. 1.

    Alejo, M.A., Cortez, F., Kwak, C., Muñoz, C.: On the dynamics of zero-speed solutions for Camassa–Holm type equations (2019). arXiv:1810.09594 (preprint; to appear in IMRN)

  2. 2.

    Alejo, M.A., Muñoz, C.: Almost sharp nonlinear scattering in one-dimensional Born-Infeld equations arising in nonlinear Electrodynamics. Proc. AMS 146(5), 2225–2237 (2018)

  3. 3.

    Bona, J., Souganidis, P., Strauss, W.: Stability and instability of solitary waves of Korteweg–de Vries type. Proc. R. Soc. Lond. A 411, 395–412 (1987)

  4. 4.

    Boussinesq, J.: Théorie des ondes et des remous qui se propagent le long d’un canal rectangulaire horizontal, en communiquant au liquide contenu dans ce canal des vitesses sensiblement pareilles de la surface au fond. J. Math. Pure Appl. 17, 55–108 (1872)

  5. 5.

    Cerpa, E., Crépeau, E.: On the control of the improved Boussinesq equation. SIAM J. Control Optim. 56(4), 3035–3049 (2018)

  6. 6.

    Chree, C.: Longitudinal vibrations of a Corcablar Bar. Q. J. Pure Appl. Math. 21, 287–298 (1886)

  7. 7.

    Grillakis, M., Shatah, J., Strauss, W.: Stability theory of solitary waves in the presence of symmetry. I. J. Funct. Anal. 74(1), 160–197 (1987)

  8. 8.

    Linares, F.: Notes on Boussinesq Equation, p. 71 (2005).

  9. 9.

    Kishimoto, N.: Sharp local well-posedness for the “good” Boussinesq equation. J. Differ. Equations 254, 2393–2433 (2013)

  10. 10.

    Wang, S., Chen, G.: Small amplitude solutions of the generalized IMBq equation. J. Math. Anal. Appl. 274, 846–866 (2002)

  11. 11.

    Cho, Y., Ozawa, T.: Remarks on modified improved Boussinesq equations in one space dimension, proceedings: mathematical. Phys. Eng. Sci. 462(2071), 1949–1963 (2006)

  12. 12.

    Kwak, C., Muñoz, C.: Extended decay properties for generalized BBM equations Fields Institute Comm. (2018) (preprint)

  13. 13.

    Kwak, C., Muñoz, C.: Asymptotic dynamics for the small data weakly dispersive one-dimensional hamiltonian ABCD system. arXiv:1902.00454 (preprint; to appear in T. of the AMS)

  14. 14.

    Kwak, C., Muñoz, C., Poblete, F., Pozo, J.C.: The scattering problem for the Hamiltonian abcd Boussinesq system in the energy space. J. Math. Pures Appl. (9) 127, 121–159 (2019)

  15. 15.

    El Dika, K.: Smoothing effect of the generalized BBM equation for locelized solutions moving to the right. Discrete Contin. Dyn. Syst. 12(5), 973–982 (2005)

  16. 16.

    Kowalczyk, M., Martel, Y., Muñoz, C.: Kink dynamics in the \(\phi ^4\) model: asymptotic stability for odd perturbations in the energy space. J. AMS 30, 769–798 (2017)

  17. 17.

    Kowalczyk, M., Martel, Y., Muñoz, C.: Nonexistence of small, odd breathers for a class of nonlinear wave equations. Lett. Math. Phys. 107(5), 921–931 (2017)

  18. 18.

    Kowalczyk, M., Martel, Y., Muñoz, C.: Soliton dynamics for the 1D NLKG equation with symmetry and in the absence of internal modes (2019). arXiv:1903.12460 (preprint)

  19. 19.

    Liu, Y.: Existence and blow up of solutions of a nonlinear Pochhammer–Chree equation. Indiana Univ. Math. J. 45(3), 797–816 (1996) (Fall)

  20. 20.

    Martel, Y., Merle, F.: Asymptotic stability of solitons for subcritical generalized KdV equations. Arch. Ration. Mech. Anal. 157(3), 219–254 (2001)

  21. 21.

    Martel, Y., Merle, F.: Asymptotic stability of solitons for subcritical gKdV equations revisited. Nonlinearity 18(1), 55–80 (2005)

  22. 22.

    Mizumachi, T.: Stability of line solitons for the KP-II equation in \(\mathbb{R}^2\). Mem. Am. Math. Soc. 238(1125), vii+95 (2015)

  23. 23.

    Mizumachi, T.: Stability of line solitons for the KP-II equation in \(\mathbb{R}^2\). II. Proc. R. Soc. Edinburgh Sect. A 148(1), 149–198 (2018)

  24. 24.

    Muñoz, C., Poblete, F., Pozo, J.C.: Scattering in the energy space for Boussinesq equations. Commun. Math. Phys. 361(1), 127–141 (2018)

  25. 25.

    Pochhammer, L.: Ueber die Fortpflanzungsgeschwindigkeiten kleiner Schwingungen in einem unbegrenzten isotropen Kreiscylinder. J. für die Reine Angewandte Math. 81, 324–336 (1876)

  26. 26.

    Pego, R., Weinstein, M.: Eigenvalues, and instabilities of solitary waves. Philos. Trans. R. Soc. Lond. Ser. A 340(1656), 47–94 (1992)

  27. 27.

    Pego, R., Weinstein, M.: Convective linear stability of solitary waves for Boussinesq equations. Stud. Appl. Math. 99, 311–375 (1997)

  28. 28.

    Smereka, P.: A Remark on the Solitary Wave Stability for a Boussinesq Equation. Nonlinear Dispersive Wave Systems (Orlando, FL, 1991), pp. 255–263. World Scientific Publishing, River Edge (1992)

  29. 29.

    Whitham, G.B.: Linear and Nonlinear Waves, Pure and Applied Mathematics, p. 636. Wiley, New York (1974)

Download references


We thank C. Kwak and M. A. Alejo for several important remarks that helped to improve a first draft of this paper.

Author information

Correspondence to Claudio Muñoz.

Additional information

This article is part of the section “Theory of PDEs” edited by Eduardo Teixeira.

Christopher Maulén: Partially funded by Chilean research grants FONDECYT 1150202 and CONICYT PFCHA/DOCTORADO NACIONAL/2016-21160593.

Claudio Muñoz: Partially funded by Chilean research grants FONDECYT 1150202 and 1191412, project France-Chile ECOS-Sud C18E06 and CMM Conicyt PIA AFB170001. Part of this work was done while Cl.M. was visiting the CMLS at Ecole Polytechnique, France; and the Departamento de Matemáticas Aplicadas de Granada, UGR, Spain.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Maulén, C., Muñoz, C. Decay in the one dimensional generalized Improved Boussinesq equation. SN Partial Differ. Equ. Appl. 1, 1 (2020).

Download citation

Mathematics Subject Classification

  • 35Q35
  • 35Q53